Skip to content


  • Research Article
  • Open Access

Maximum principles for a class of nonlinear second-order elliptic boundary value problems in divergence form

Boundary Value Problems20062006:64543

  • Received: 22 January 2006
  • Accepted: 26 March 2006
  • Published:


For a class of nonlinear elliptic boundary value problems in divergence form, we construct some general elliptic inequalities for appropriate combinations of and , where are the solutions of our problems. From these inequalities, we derive, using Hopf's maximum principles, some maximum principles for the appropriate combinations of and , and we list a few examples of problems to which these maximum principles may be applied.


  • Differential Equation
  • Partial Differential Equation
  • Ordinary Differential Equation
  • Functional Equation
  • Maximum Principle


Authors’ Affiliations

Department of Mathematics and Computer Science, Ovidius University, Constanta, 900 527, Romania


  1. Du Y: Order Structure and Topological Methods in Nonlinear Partial Differential Equations, Vol 1: Maximum Principles and Applications. World Scientific, New Jersey; 2006.Google Scholar
  2. Enache C, Philippin GA: Some maximum principles for a class of elliptic boundary value problems. to appear in Mathematical Inequalities & ApplicationsGoogle Scholar
  3. Hopf E: Elementare bemerkung über die lösung partieller differentialgleichungen zweiter ordnung vom elliptischen typus. Sitzungsberichte Preussiche Akademie Wissenschaften 1927, 19: 147-152.Google Scholar
  4. Hopf E: A remark on linear elliptic differential equations of second order. Proceedings of the American Mathematical Society 1952, 3: 791-793. 10.1090/S0002-9939-1952-0050126-XMathSciNetView ArticleMATHGoogle Scholar
  5. Ladyženskaja OA, Ural'ceva NN: Équations aux Dérivées Partielles de Type Elliptique, Monographies Universitaires de Mathématiques, no. 31. Dunod, Paris; 1968:xix+450.Google Scholar
  6. Payne LE, Philippin GA: Some maximum principles for nonlinear elliptic equations in divergence form with applications to capillary surfaces and to surfaces of constant mean curvature. Nonlinear Analysis 1979,3(2):193-211. 10.1016/0362-546X(79)90076-2MathSciNetView ArticleMATHGoogle Scholar
  7. Payne LE, Philippin GA: On maximum principles for a class of nonlinear second-order elliptic equations. Journal of Differential Equations 1980,37(1):39-48. 10.1016/0022-0396(80)90086-8MathSciNetView ArticleMATHGoogle Scholar
  8. Protter MH, Weinberger HF: Maximum Principles in Differential Equations. Springer, New York; 1975.Google Scholar
  9. Pucci P, Serrin J: The strong maximum principle revisited. Journal of Differential Equations 2004,196(1):1-66. 10.1016/j.jde.2003.05.001MathSciNetView ArticleMATHGoogle Scholar
  10. Sperb RP: Maximum Principles and Their Applications, Mathematics in Science and Engineering. Volume 157. Academic Press, New York; 1981:ix+224.Google Scholar